MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2060
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00739.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils.During the procedure, after advancing the ruby coil into the lantern delivery microcatheter (lantern), approximately 8 centimeters from the distal tip, it was met with a hard stop and the ruby coil was unable to advance any further.Therefore, the ruby coil was retracted back into the introducer sheath.While attempting to advance the same ruby coil, the physician experienced resistance and was unable to advance the ruby coil out of the introducer sheath and, therefore, it was removed.Next, while advancing a new ruby coil into the microcatheter, the physician experienced resistance and decided to retract the coil back into the introducer sheath.While retracting the ruby coil, it unintentionally detached with half of the coil inside the introducer sheath and half of the coil out of the introducer sheath.The physician was able to successfully remove the detached ruby coil by removing the introducer sheath from the microcatheter.The procedure was completed using new ruby coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly and had offset coil winds.The pusher assembly was undamaged.Conclusions: conclusions: evaluation of the first returned ruby coil revealed that the pusher assembly was kinked and the embolization coil had offset coil winds.If the device is forcefully advanced against resistance, damage such as this may occur.The kink and offset coil winds likely contributed to the reported inability to advance the device out of its introducer sheath during the second attempt.During the functional testing, resistance was encountered as the embolization coil was attempted to be retracted through its introducer sheath and the ruby coil could not be retracted any further.The root cause of the initial resistance was unable to be determined.Evaluation of the second returned ruby coil confirmed that the embolization coil was detached from its pusher assembly and the pet lock was intact on the proximal end of the pusher assembly.If the device is forcefully retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire and result in the embolization coil detaching from its pusher assembly.The returned ruby coil also had offset coil winds.This damage may have occurred due to forceful retraction against resistance during the procedure.Further evaluation of the returned ruby coil revealed that the pusher assembly was undamaged, and the pet lock was intact on the proximal end of the pusher assembly.This indicates that no attempts were made to detach the embolization coil from its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: (b)(4) h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8523079
Report Number3005168196-2019-00740
Device Sequence Number1871058
Product Code HCG
UDI-Device Identifier00814548013077
UDI-Public00814548013077
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2026
Device Catalogue NumberRBY2C2060
Device Lot NumberF84946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer07/03/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR
Date Report Sent to FDA01/01/2005